DEAR DR. ROACH: I was diagnosed with paroxysmal atrial tachycardia when I was 5 years old. I had an ablation to treat it when I was 48, which was successful. I have always had and continue to have abnormal heartbeats, especially when I get sick or tired, and when I was pregnant. For the past year, I occasionally have been woken up with these abnormal heartbeats. The episode only lasts about 10-15 seconds and then stops on its own. I have also had more abnormal heartbeats lately. How can I tell if this is atrial fibrillation or just the usual abnormal beats that I have had my whole life? Some history: I am now 66 years old. I have been evaluated a few times throughout my life by cardiologists, the last time about 10 years ago. I was diagnosed with breast cancer in December and had radiation treatments. Could that be why I am having so many abnormal beats? -- J.D.
ANSWER: First, a little vocabulary. "Atrial tachycardia" means the heart rate is too fast and the signal for the fast heart rate is coming from one of the top chambers of the heart, the atria. "Paroxysmal" just means it comes and goes, often for no discernable reason. An ablation is a procedure where a cardiologist uses heat or radio waves to destroy the tiny part of the heart responsible for the errant signals.
Ablation isn't always 100% successful, but after 18 years it seems unlikely that the same part of the heart would be causing these palpitations (sensations of abnormal heartbeats).
Radiation to the chest, as from breast cancer treatment, can cause heart problems, including abnormal heart rhythms; however, radiation oncologists work very hard to minimize this risk. If you also had chemotherapy for your breast cancer, that may be a more likely cause of abnormal heart rhythms. Still, people needn't have any prior heart issues to develop atrial fibrillation or other heart rhythm disturbances.
The first step is to find out whether there is an abnormal rhythm or not. The sensation of palpitations isn't exclusive to the heart having irregular beats. A normal person has abnormal beats every day, sometimes with short runs of fast beats. With your history, you may be more attuned to notice it.
If you are feeling this way very often, your cardiologist may order a Holter monitor, which records high-quality electrocardiograms for 24-48 hours. If less often, the cardiologist may order a loop recorder, which can record the heart rhythm for a month or longer.
DEAR DR. ROACH: Is there anything I can do to get rid of unsightly bruises? My doctor says the bruises on my forearms are from taking blood thinners. They don't hurt, but I don't like how they look. -- D.F.
ANSWER: Sorry, but your doctor is almost certainly correct. When bruising is limited to areas that commonly experience minor trauma, such as the forearms, it is unlikely to come from systemic disease. Anticoagulants like warfarin, apixaban (Eliquis) and clopidogrel (Plavix) increase the likelihood of bruises, which older people even without these medications can get.
You can help by using sunscreen (light makes skin damage more likely), and there is some evidence that bioflavonoids can help prevent bruising. These are found in many fruits and vegetables, especially colorful ones like berries, peppers and red onions.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved